Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Symplectic forms invariant under free circle actions on 4-manifolds


Authors: Boguslaw Hajduk and Rafal Walczak
Journal: Trans. Amer. Math. Soc. 358 (2006), 1953-1970
MSC (2000): Primary 53D05; Secondary 57S25
DOI: https://doi.org/10.1090/S0002-9947-05-04140-1
Published electronically: December 20, 2005
MathSciNet review: 2197437
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a smooth closed 4-manifold with a free circle action generated by a vector field $ X.$ Then for any invariant symplectic form $ \omega$ on $ M$ the contracted form $ \iota_X\omega$ is non-vanishing. Using the map $ \omega \mapsto \iota_X\omega$ and the related map to $ H^1(M \slash S^1,\mathbb{R})$ we study the topology of the space $ S_{inv}(M)$ of invariant symplectic forms on $ M.$ For example, the first map is proved to be a homotopy equivalence. This reduces examination of homotopy properties of $ S_{inv}$ to that of the space $ \mathcal{N}_L$ of non-vanishing closed 1-forms satisfying certain cohomology conditions. In particular we give a description of $ \pi_0S_{inv}(M)$ in terms of the unit ball of Thurston's norm and calculate higher homotopy groups in some cases. Our calculations show that the homotopy type of the space of non-vanishing 1-forms representing a fixed cohomology class can be non-trivial for some torus bundles over the circle. This provides a counterexample to an open problem related to the Blank-Laudenbach theorem (which says that such spaces are connected for any closed 3-manifold). Finally, we prove some theorems on lifting almost complex structures to symplectic forms in the invariant case.


References [Enhancements On Off] (What's this?)

  • [Ba1] S. Baldridge, Seiberg-Witten invariants of $ 4$-manifolds with free circle actions. Commun. Contemp. Math. 3 (2001), 341-353. MR 1849644 (2002d:57024)
  • [BL] S. Blank and F. Laudenbach, Isotopie de formes fermées en dimension trois. Inventiones Math. 54 (1979), 103-177. MR 0550181 (81d:58003)
  • [Bo] A. Bouyakoub, Sur les fibrés principaux de dimension $ 4,$ en tores, munis de structures symplectiques invariantes et leurs structures complexes. C. R. Acad. Sci. Paris, t. 306, Série I, (1988), 417-420. MR 0934608 (89f:53054)
  • [CLO] F.Connolly, Lê Hông Vân, and Ono Kaoru, Almost complex structures which are compatible with Kähler or symplectic structures. Ann. Global Anal. Geom. 15 (1997), 325-334. MR 1472324 (98i:53038)
  • [EE] C.J. Earl, J. Eells, The diffeomorphism group of a compact Riemann surface. Bulletin of the AMS 73 (1967), 557-559. MR 0212840 (35:3705)
  • [FMG] M. Fernández, J. W. Morgan, and A. Gray, Compact symplectic manifolds with free circle actions, and Massey products. Michigan Math. J. 38 (1991), 271-283. MR 1098863 (92e:57049)
  • [Ha] A. E. Hatcher, Linearization in $ 3$-Dimensional Topology. Proceedings of the International Congress of Mathematicians, Helsinki, 1978. MR 0562642 (81g:57024)
  • [LM] F. Lalonde and D. McDuff, The classification of ruled symplectic $ 4$-manifolds. Math. Res. Lett. 3 (1996), 769-778. MR 1426534 (98b:57040)
  • [LLT] T.J. Li and A. Liu, Symplectic structures on ruled surfaces and generalized adjunction formula. Math. Res. Lett. 2 (1995), 453-471. MR 1355707 (96m:57052)
  • [MD1] D. McDuff, Examples of symplectic structures. Inventiones Math. 89 (1987), 13-36. MR 0892186 (88m:58061)
  • [MD2] D. McDuff, From symplectic deformation to isotopy. in: First IP Lectures Series (ed. R. Stern). International Press, 1998. MR 1635697 (99j:57025)
  • [Mo] J.K. Moser, On the volume elements on manifolds. Transactions of the Amer. Math. Soc. 120 (1965), 280-296. MR 0182927 (32:409)
  • [MS] D. Mc Duff and D. Salamon, Introduction to symplectic topology. Second edition; Clarendon Press, Oxford, 1998. MR 1698616 (2000g:53098)
  • [MT] C. T. McMullen and C. H. Taubes, $ 4$-manifolds with inequivalent symplectic forms and $ 3$-manifolds with inequivalent fibrations. Math. Res. Lett. 6 (1999), 681-696. MR 1739225 (2000m:57045)
  • [Pa] R. Palais, Local triviality of the restriction map for embeddings. Commentarii Math. Helv. 34 (1960), 305-312. MR 0123338 (23:A666)
  • [Pl] J. F. Plante, Foliations with measure preserving holonomy. Ann. Math. 102 (1975), 327-361. MR 0391125 (52:11947)
  • [S] I. Smith, On moduli spaces of symplectic forms. arXiv:math.SG/0012096.
  • [Sp] E.H. Spanier, Algebraic topology. McGraw-Hill, 1966. MR 0210112 (35:1007)
  • [Su] D. Sullivan, A homological characterization of foliations consisting of minimal surfaces. Comment. Math. Helvetici 54 (1979), 218-223. MR 0535056 (80m:57022)
  • [TA1] C.H. Taubes, The Seiberg-Witten invariants and symplectic forms. Math. Res. Lett. 1 (1994), 809-822. MR 1306023 (95j:57039)
  • [TA2] C.H. Taubes, More constraints on symplectic forms from the Seiberg-Witten invariants. Math. Res. Lett. 2 (1995), 9-13. MR 1312973 (96a:57075)
  • [Th] W. Thurston, A norm for the homology of $ 3$-manifolds. Mem. Amer. Math. Soc. 59 (1986), 99-130. MR 0823443 (88h:57014)
  • [Th1] W. Thurston, Some simple examples of symplectic manifolds. Proceedings of the Amer. Math. Soc. 55 (1976), 467-468. MR 0402764 (53:6578)
  • [Ti] D. Tischler, On fibering certain foliated manifolds over $ S^1.$ Topology 9 (1970), 153-154. MR 0256413 (41:1069)
  • [Wh] G.W. Whitehead, Elements of Homotopy Theory. Graduate Texts in Mathematics 61, Springer, 1978. MR 0516508 (80b:55001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53D05, 57S25

Retrieve articles in all journals with MSC (2000): 53D05, 57S25


Additional Information

Boguslaw Hajduk
Affiliation: Mathematical Institute, Wrocław University, pl. Grunwaldzki 2/4, 50-384 Wrocław, Poland – and – Department of Mathematics and Information Technology, University of Warmia and Mazury, Żołnierska 14A, 10-561 Olsztyn, Poland
Email: hajduk@math.uni.wroc.pl

Rafal Walczak
Affiliation: Mathematical Institute, Wrocław University, pl. Grunwaldzki 2/4, 50-384 Wrocław, Poland – and – Institute of Mathematics of the Polish Academy of Sciences, Śniadeckich 8, 00-956 Warsaw, Poland
Email: rwalc@math.uni.wroc.pl

DOI: https://doi.org/10.1090/S0002-9947-05-04140-1
Keywords: Circle action, symplectic form, Thurston norm
Received by editor(s): December 23, 2003
Published electronically: December 20, 2005
Additional Notes: Both authors were partially supported by Grant 2 P03A 036 24 of the Polish Committee of Sci. Research.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society